Hail, Prairie
- When
- May 20, 6:18 PM MST
- Where
- Prairie County, 10.94 mi WNW of Mc Cloud
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -105.800
Trained spotter reported quarter size hail.
An expansive surface low pressure area and plentiful moisture shifted into eastern Montana and directed multiple and persistent severe thunderstorms from south to north through the region from mid-afternoon through then late night hours of the 20th. One of these stronger storms produced a brief weak tornado in Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An expansive surface low pressure area and plentiful moisture shifted into eastern Montana and directed multiple and persistent severe thunderstorms from south to north through the region from mid-afternoon through then late night hours of the 20th. One of these stronger storms produced a brief weak tornado in Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 2:22 PM MST, 3 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 322 PM MDT Wed May 20 2020 .DISCUSSION... Just at this forecast issuance time, the Storm Prediction Center has coordinated with us, and a severe weather watch has just been issued for most of northeast Montana. All ingredients for strong to severe thunderstorms are location over the region. Moist SE surface wind. Upper-level flow from the west and southwest. Low surface pressure axis through the area. Unstable atmosphere. Although some disagreement between models still exist regarding timing and placement of the strongest storms, a general idea of where the risk of severe thunderstorms is set across the area. Storms will move from south to north. Multiple waves will spread through the CWA. Best guess places the strongest storms with the heaviest QPF 0.50 to 1.00 inch in a band from Prairie County, up through Valley County. This activity is expected to persist through the evening hours, then begin to diminish away toward the north during the overnight hours tonight and early morning hours tomorrow. Precipitation chances for the remainder of the week drop off significantly, but another system set up for more rain showers across southern and eastern portions of the region through the weekend. && .AVIATION... SYNOPSIS: Widespread, deep low pressure, moist, warm air, and an unstable atmosphere will allow for strong to severe thunderstorms through tonight across all of NE Montana. FLIGHT CONDITIONS: VFR to begin with, then beginning at 22Z expect VCTS to bring a threat of IFR conditions. If a storm happens to pass directly over a TAF site, likely between 23Z and 06Z, VLIFR in severe wind gusts and large hail will be possible. From about 12Z onward tomorrow morning VFR will return. WINDS: From the east and southeast at 15 to 20 kts, becoming variably gusty near the stronger storms after 22Z. By 06Z or 12Z, expect winds from the west and southwest around 10 kts. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
554 PM MDT Wed May 20 2020
MTZ021-210100-
Petroleum MT-
554 PM MDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
700 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Flatwillow, or 18 miles north of Roundup, moving
north at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4684 10863 4684 10862 4690 10861 4710 10861
4710 10862 4716 10855 4707 10802 4675 10831
4675 10863
TIME...MOT...LOC 2353Z 201DEG 27KT 4672 10853
NWS GlasgowThe Glasgow radar (KGGW), 153 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
37 thunderstorm wind, 6 heavy rain, 3 hail, 1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.
Trained spotter reported quarter size hail.
At the Lufborough Hill MT-200 DOT site (MTLUF), a 58 mph wind gust was measured.
Trained spotter reported a well house blown over, roofing peeled off an additional building, and broken tree limbs up to 8 inches in diameter.
At the Big Sheep Mountain RAWS site (LCFM8), a 65 mph wind gust was measured.
Utility company reported more than 100 power poles and 16 distribution towers down along MT-Highway 200. Started about 2 miles west of Brockway, then northeastward toward the town of Circle.
Public reported wind damage just west of Brockway and just south of US Highway 200. Former emergency manager's roof was blown half off, and part of his garage was collapsed. Event time is estimated. House was totaled by insurance.
NWS employees conducted a damage survey in the Brockway area. Damage to buildings and sheared power poles indicated wind speeds of 105 to 110 mph. Other power poles both east and west of this area were also damaged.
Public reported, via Facebook, a grain bin was blown over. Event time was estimated by radar.
The Jordan airport ASOS site (KJDN) recorded a 62 mph wind gust. Time estimated by radar.
The Circle Town County airport mesonet site (K4U6) at 1.7 E Circle, recorded a 74 mph wind gust.
Public reported, via social media, a 61 mph wind gust measured on a hand held wind sensor.
Public measured a 67 mph wind gust.
At the Nelson Creek Recreation Area, law enforcement officials reported three unoccupied camping trailers were rolled and destroyed.
NWS employees conducted a damage survey of a collapsed barn, estimating winds speeds of 85 to 90 mph.
Public measured 80 mph winds on a home weather station, resulting in damage to some farm outbuildings.
The mesonet site 4 WSW Weldon (D0807), recorded a 66 mph wind gust.
At the Beaver Hill I-94 DOT site (MTBVR), a wind gust of 62 mph was measured.
Public reported several power poles were blown down near the Flowing Wells Rest Area.
Trained spotter reported heavy rain from a thunderstorm, measuring 2.00 inches in 45 minutes, as well as 50 mph wind gusts.
The South Sawmill Creek RAWS site (SSMM8) recorded a 64 mph wind gust.
Public reported wind gusts up to 60 mph with many power poles blown over in the surrounding areas.
Trained spotter estimated wind gusts up to 80 mph.
CoCoRaHS observer reported quarter size hail which lasted for three minutes.
Trained spotter reported several large tree branches blown down in the area around the Fort Peck Dam and spillway.
NWS employee reported wind gusts of at least 60 mph in the town of Fort Peck.
At the handar mesonet site 2.4 E Fort Peck (GGWFP), a 64 mph wind gust was recorded. Time estimated by radar.
Public reported, via Facebook, a tree was blown down, knocking a fence over. Time estimated by radar.
The Badger Creek mesonet site (F2498) recorded a 65 mph wind gust. Time estimated by radar.
Public reported, via Facebook, that several trees were blown down.
King Coulee RAWS site (KIGM8) recorded a 58 mph wind gust. Time estimated by radar.
Employees at the NWS forecast office in Glasgow observed quarter size hail.
Trained spotter reported a funnel cloud located just east of the town of Whatley.
NWS employees conducted a storm survey, which showed evidence of a brief tornado near the town of Whatley, traveling north across US Highway 2. Damage included: the doors blown in and part of the roof blown off of a metal barn with metal roofing scattered around for 100 yards, a cottonwood tree was snapped, the metal roof of a house was peeled back, a carport roof was completely ripped off, and an aluminum boat was blown 100 feet. Peak winds speeds were estimated at 80 mph. Tornado was rated an EF-0.
Public reported, via Facebook, 72 mph wind gusts measured from a home weather station. Time estimated by radar.
Public reported, via Facebook, thunderstorm wind damage, including a roof blown off a farm building and a fence blown over south of Fuhrman Road. Time estimated from radar. Wind speed measured from a home weather station.
Public reported, via Facebook, thunderstorm wind damage, including power lines down, a sliding door ripped off a large farm shop building, several large tree branches down, and a 500 gallon propane tank knocked over. Time estimated by radar.
Cooperative observer measured 62 mph wind gusts from a home weather station.
Public reported, via Facebook, a farm building was destroyed by severe thunderstorm wind gusts. Winds speed estimated. Time estimated by radar.
Public reported damage from a lightning strike to their home, including the top few bricks knocked off the chimney, and in the living room, ash was blown in from the chimney and the fireplace guard doors were flexed.
Trained spotter measured 63 mph wind gusts. Time estimated from radar.
Public measured a storm total rainfall amount of 3.23 inches.
Public reported, via Facebook, a 3-sided farm shed destroyed. Wind speed estimated. Time estimated from radar.
At the mesonet site located 10 NNE Glentana (FW2113), a 60 mph wind gust was recorded.
At the Bluff Creek RAWS site (BLUM8), a 60 mph wind gust was recorded. Time estimated from radar.
CoCoRaHS observer measured a storm total rainfall amount of 2.05 inches.
Public reported a storm total rainfall amount of 2.3 inches.
Public measured a 69 mph wind gust.
Public measured a storm total rainfall amount of 2.86 inches.
Public measured a storm total rainfall amount of 3.42 inches near the Frenchman Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyThe tornado archive for Montana, 2020Warnings in Montana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883993, 883873, 884034, 884039, 884041, 884014, 884020, 884067, 883994, 884023, 884046, 884073, 884074, 884079, 884082, 884024, 884100, 884101, 886942, 884181, 884187, 884189, 884198, 884192, 884196, 884197, 884227, 884239, 884241, 884242, 884243, 884244, 884264, 886943, 886946, 886947, 886958, 886960, 886974, 886975, and more.